Alert archive / Nevada / Special Weather Statements in 2021

Special Weather Statement, NWS Elko, NV

July 19, 2021

NWS Elko, NV issued this special weather statement at Jul 19, 2021, 6:19 PM PDT. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2021, 6:19 PM PDT (01:19 UTC)
Expired
Jul 19, 2021, 7:00 PM PDT
In force
41 min
Issued by
NWS Elko, NV

The radar

The Reno radar (KRGX), 243 km from the middle of the area, began a volume at 01:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 1.3 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2021-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 115 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2021-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 190 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
115 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
2216 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
190 m²/s²
0-3 km storm-relative helicity
209 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

587 
WWUS85 KLKN 200119
SPSLKN

Special Weather Statement
National Weather Service Elko NV
619 PM PDT Mon Jul 19 2021
 
NVZ040-200200-
Northwestern Nye County NV-
619 PM PDT Mon Jul 19 2021

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN NYE COUNTY UNTIL 700 PM
PDT...

At 618 PM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Gabbs to 13 miles east of Tonopah.
Movement was north at 20 mph.

Wind gusts of 40 to 55 mph will be possible with these storms.

Locations impacted include...
Round Mountain, Manhattan, Tonopah, Gabbs, Berlin Ichthyosaur SP,
Carvers, Saulsbury Summit, Hadley, Arc Dome, Tonopah Airport and
Ione.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Moderate to heavy rainfall is also occurring with these storms, and 
may lead to localized flooding. Do not drive your vehicle through 
flooded roadways.

&&

LAT...LON 3805 11724 3882 11809 3906 11765 3849 11661
      3804 11661
TIME...MOT...LOC 0118Z 188DEG 18KT 3884 11801 3811 11699 

$$

96

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this special weather statement went out at Jul 19, 3:12 PM PDT, 3 hours 7 minutes earlier.

Area forecast discussion, Jul 19, 3:12 PM PDT, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Elko NV
312 PM PDT Mon Jul 19 2021

.SYNOPSIS...Thunderstorms through early evening may produce
moderate to heavy rainfall with strong wind gusts. Less storm
activity Tuesday and Wednesday afternoon and mainly concentrated
over eastern Nevada. Afternoon temperatures stay above average
for the next several days.

&&

.SHORT TERM...Today through Sunday evening.

Short term trends has been for deepening and slow moving
convection. Some storms in remote areas like Monitor Valley with
limited sensors, so not sure how much rainfall is occurring in
these valleys or adjacent mountain ranges. With widespread dew
points in the 50s, any backbuilding or merging/training cells
will have potential for heavy rains with one hour amounts
exceeding 1 inch or so. Expect this trend to continue until early
evening when surface heating is no longer occurring. Deepest
moisture is located over central NV and has the best potential for
flash flooding. Localized heavy rain is possible north of the
Flash Flood Watch area across northeast NV, but more uncertainty.
The environment is a little drier over the northwest section of NV,
and this area will have a mixture of wet and dry storms.
Disturbance aloft embedded in the southerly monsoonal moisture
surge provides upper level divergence this afternoon. As this
disturbance moves northward, drier air follows behind it and
expect rapid stabilization overnight for most of northern Nevada.
Lingering storms could persist beyond midnight toward the eastern
NV border.

Tuesday, with the aforementioned disturbance aloft ejecting over
eastern Idaho, monsoonal plume shifts east into Utah. Air mass
will be drier, particularly the western half of Nevada.
Precipitable water content will lowers to around three quarters of
an inch /0.75/. Afternoon storms still expected, but not as wet
with less intensity, brief heavy showers may still occur along
US93 north of Wells. The drying trend continues into Wednesday,
but marginal instability remains over eastern NV for isolated
showers and thunderstorms.

.LONG TERM...Wednesday night through next Monday.

Model agreement continues to see the passing of a short-wave
trough allowing for a slight change in flow and drier air to our
northern portion of the region. By Thursday morning, showers look
to be focused more in the southeastern portions of the CWA with an
establish dry line further north in Northern Lander and Eureka
counties. Late morning into the early afternoon does show
potential for a mixture of isolated dry and wet thunderstorms.
However, these storms will be short-lived in the south as models
see another moisture surge come from the bringing dewpoints back
up and transitioning the to wetter storms. Look for the dry line
to transition north with the surge bringing chances of isolated
dry thunderstorms to Northern Nevada later in the afternoon.
Friday is expected to be a repeat of Thursday as moisture dies
down in the overnight and then makes a return that afternoon.

As we approach the weekend into the start of next week, storms
and thunderstorms will be the mainstay around the region as
moisture push continues flow in from the south. Storms over Sunday
and Monday are expected to lean more to the wetter side around
the region as models continue to show PWAT values above an inch
with dewpoints getting in the 50s. Meanwhile, Saturday sticks more
towards the southeasterly portions of the CWA with more of a
mixture of isolated dry and wet thunderstorms.

Temperatures, despite all the activity,are expected to stay hot
with afternoon temperatures reaching in 80s to 90s well into the
weekend. Overnights will look to stay in the 50s to 60s with West
Wendover and areas around it still sneaking into the 70s.

&&

.AVIATION...
All terminal have the threat of thunderstorms, but expect local
MVFR conditions as heavy rain and small hail will lower visibility
and ceilings at KTPH and KELY. The threat of +TSRA will continue
until 03Z but convective activity may stay in the vicinity of
terminals until midnight. After 18Z Tuesday, scattered
thunderstorms will develop and will be in the vicinity of KELY and
KEKO with the potential of gusty winds.

&&

.FIRE WEATHER...
Mixed wet and dry thunderstorms for zone 424 and 437 today. Fire
zones 425, 426, and 427 will have spots that receive significant
rainfall today as the strongest cells will produce heavy rainfall
with the potential for flash flooding. Some wet storms will affect
the remaining zones.

Different scenario on Tuesday and Wednesday with isolated to
scattered thunderstorms with some storms dry, primarily limited
over the eastern half of Nevada.

Monsoonal moisture may increase later in the week, if it does then
expect an uptick in diurnally driven convective activity.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 8 PM PDT this evening for Northeastern
Nye County-Northwestern Nye County-Southern Lander County and
Southern Eureka County-White Pine County.

&&

88/94/94/88

In the hours before

Special weather statement, Jul 19, 1:15 PM PDT, 5 hours 4 minutes before
Special Weather Statement
National Weather Service Elko NV
115 PM PDT Mon Jul 19 2021

NVZ041-192100-
Northeastern Nye County NV-
115 PM PDT Mon Jul 19 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL NYE COUNTY UNTIL
200 PM PDT...

At 114 PM PDT, Doppler radar was tracking a strong thunderstorm 24
miles west of Duckwater, moving northeast at 10 mph.

Half inch hail and wind gusts 40 to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of north central Nye
County.

LAT...LON 3884 11611 3887 11627 3908 11624 3896 11592
TIME...MOT...LOC 2014Z 209DEG 6KT 3890 11617

91
Local storm report, Jul 19, 2:34 PM PDT, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ELKO NV
234 PM PDT MON JUL 19 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0139 PM     TSTM WND GST     14 WSW PINTO SUMMIT     39.39N 116.18W
07/19/2021  M77 MPH          EUREKA             NV   MESONET

            MESONET STATION COMN2 COMBS CANYON RAWS
            STATION ELEVATION: 6589 FT.

&&

91
Special weather statement, Jul 19, 2:41 PM PDT, 3 hours 38 minutes before
Special Weather Statement
National Weather Service Elko NV
241 PM PDT Mon Jul 19 2021

NVZ036-037-192215-
Southern Lander County and Southern Eureka County NV-
Northern Lander County and Northern Eureka County NV-
241 PM PDT Mon Jul 19 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL EUREKA COUNTY UNTIL
315 PM PDT...

At 240 PM PDT, Doppler radar was tracking a strong thunderstorm 12
miles northeast of Grass Valley, moving northeast at 10 mph.

Pea sized hail and wind gusts 40 to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of west central Eureka
County.

LAT...LON 3995 11642 4005 11658 4027 11647 4012 11618
TIME...MOT...LOC 2140Z 215DEG 9KT 4006 11646

91
Special weather statement, Jul 19, 4:09 PM PDT, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Elko NV
409 PM PDT Mon Jul 19 2021

NVZ039-192345-
South Central Elko County NV-
409 PM PDT Mon Jul 19 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ELKO COUNTY UNTIL
445 PM PDT...

At 408 PM PDT, Doppler radar was tracking a strong thunderstorm 13
miles north of Currie, moving north at 15 mph.

Wind gusts 40 to 50 mph and pea sized hail will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern Elko
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4032 11464 4038 11486 4065 11492 4064 11451
TIME...MOT...LOC 2308Z 178DEG 11KT 4046 11475

SS
Special weather statement, Jul 19, 6:19 PM PDT, 0 minutes before
Special Weather Statement
National Weather Service Elko NV
619 PM PDT Mon Jul 19 2021

NVZ040-200200-
Northwestern Nye County NV-
619 PM PDT Mon Jul 19 2021

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN NYE COUNTY UNTIL 700 PM
PDT...

At 618 PM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Gabbs to 13 miles east of Tonopah.
Movement was north at 20 mph.

Wind gusts of 40 to 55 mph will be possible with these storms.

Locations impacted include...
Round Mountain, Manhattan, Tonopah, Gabbs, Berlin Ichthyosaur SP,
Carvers, Saulsbury Summit, Hadley, Arc Dome, Tonopah Airport and
Ione.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Moderate to heavy rainfall is also occurring with these storms, and
may lead to localized flooding. Do not drive your vehicle through
flooded roadways.

&&

LAT...LON 3805 11724 3882 11809 3906 11765 3849 11661
      3804 11661
TIME...MOT...LOC 0118Z 188DEG 18KT 3884 11801 3811 11699

96

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 5:47 PM PDTAreal Flood AdvisoryLKNLander3 hr
Jul 19, 6:28 PM PDTSpecial Weather StatementLKN47 min
Jul 19, 6:59 PM PDTSpecial Weather StatementLKN46 min
Jul 19, 7:39 PM PDTAreal Flood AdvisoryLKNEsmeralda, Nye111 min
Jul 19, 7:58 PM PDTFlash Flood WatchLKNEureka, Lander, Nye, White Pine3 hr

Nearby

Special Weather Statements in Nevada, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.